Limits...
Iatrogenic Cushing syndrome and adrenal insufficiency during concomitant therapy with ritonavir and fluticasone.

Epperla N, McKiernan F - Springerplus (2015)

Bottom Line: Ritonavir is a potent inhibitor of the cytochrome P450 enzyme CYP3A4 and is subject to multiple drug-drug interactions.This resulted in severe osteoporosis, iatrogenic Cushing syndrome and adrenal insufficiency due to the potentiated systemic glucocorticoid effect of inhaled fluticasone by ritonavir.This case emphasizes the need for pharmacovigilance when managing patients on complex drug regimens for physicians treating HIV infected patients.

View Article: PubMed Central - PubMed

Affiliation: Division of Hematology and Oncology, Medical College of Wisconsin, Milwaukee, WI USA.

ABSTRACT
Ritonavir is a potent inhibitor of the cytochrome P450 enzyme CYP3A4 and is subject to multiple drug-drug interactions. This becomes especially important when the patient is also taking medications metabolized through CYP3A pathway as increased and potentially toxic drug levels may ensue. Herein we present one such interaction wherein a 57 year old gentleman with human immunodeficiency virus (HIV) infection on highly active antiretroviral therapy that included ritonavir, had addition of fluticasone inhaler to his medication repertoire for treatment of chronic obstructive pulmonary disease. This resulted in severe osteoporosis, iatrogenic Cushing syndrome and adrenal insufficiency due to the potentiated systemic glucocorticoid effect of inhaled fluticasone by ritonavir. This case emphasizes the need for pharmacovigilance when managing patients on complex drug regimens for physicians treating HIV infected patients.

No MeSH data available.


Related in: MedlinePlus

Markedly improved abdominal and inguinal striae as well as the ecchymotic lesions
© Copyright Policy - OpenAccess
Related In: Results  -  Collection


getmorefigures.php?uid=PMC4549367&req=5

Fig3: Markedly improved abdominal and inguinal striae as well as the ecchymotic lesions

Mentions: Serial basal and stimulated cortisol levels are reported in Table 1. His cushingoid features improved by 3 months (Fig. 3). One year after initiating osteoporosis treatment lumbar spine BMD improved from 0.530 to 0.932 gm/cm2 (+75.8 %) and total hip BMD from 0.681 to 0.761 gm/cm2 (+11.2 %). These BMD gains are significantly greater than those reported for lumbar spine (11 %) and total hip (5.2 %) in patients with glucocorticoid induced osteoporosis treated with teriparatide (Saag et al. 2009). Follow up BMD at the completion of teriparatide treatment is shown in Table 2 and Fig. 4. The patient has had no further fractures.Table 1


Iatrogenic Cushing syndrome and adrenal insufficiency during concomitant therapy with ritonavir and fluticasone.

Epperla N, McKiernan F - Springerplus (2015)

Markedly improved abdominal and inguinal striae as well as the ecchymotic lesions
© Copyright Policy - OpenAccess
Related In: Results  -  Collection

Show All Figures
getmorefigures.php?uid=PMC4549367&req=5

Fig3: Markedly improved abdominal and inguinal striae as well as the ecchymotic lesions
Mentions: Serial basal and stimulated cortisol levels are reported in Table 1. His cushingoid features improved by 3 months (Fig. 3). One year after initiating osteoporosis treatment lumbar spine BMD improved from 0.530 to 0.932 gm/cm2 (+75.8 %) and total hip BMD from 0.681 to 0.761 gm/cm2 (+11.2 %). These BMD gains are significantly greater than those reported for lumbar spine (11 %) and total hip (5.2 %) in patients with glucocorticoid induced osteoporosis treated with teriparatide (Saag et al. 2009). Follow up BMD at the completion of teriparatide treatment is shown in Table 2 and Fig. 4. The patient has had no further fractures.Table 1

Bottom Line: Ritonavir is a potent inhibitor of the cytochrome P450 enzyme CYP3A4 and is subject to multiple drug-drug interactions.This resulted in severe osteoporosis, iatrogenic Cushing syndrome and adrenal insufficiency due to the potentiated systemic glucocorticoid effect of inhaled fluticasone by ritonavir.This case emphasizes the need for pharmacovigilance when managing patients on complex drug regimens for physicians treating HIV infected patients.

View Article: PubMed Central - PubMed

Affiliation: Division of Hematology and Oncology, Medical College of Wisconsin, Milwaukee, WI USA.

ABSTRACT
Ritonavir is a potent inhibitor of the cytochrome P450 enzyme CYP3A4 and is subject to multiple drug-drug interactions. This becomes especially important when the patient is also taking medications metabolized through CYP3A pathway as increased and potentially toxic drug levels may ensue. Herein we present one such interaction wherein a 57 year old gentleman with human immunodeficiency virus (HIV) infection on highly active antiretroviral therapy that included ritonavir, had addition of fluticasone inhaler to his medication repertoire for treatment of chronic obstructive pulmonary disease. This resulted in severe osteoporosis, iatrogenic Cushing syndrome and adrenal insufficiency due to the potentiated systemic glucocorticoid effect of inhaled fluticasone by ritonavir. This case emphasizes the need for pharmacovigilance when managing patients on complex drug regimens for physicians treating HIV infected patients.

No MeSH data available.


Related in: MedlinePlus